Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, April 13, 2006

April 13, 2006 · NWS GRB · 23 events in 9 counties and zones

Severe thunderstorms formed over west central Wisconsin and moved east across central and east central Wisconsin during the late evening and overnight hours. 5 miles south of Hilbert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms formed over west central Wisconsin and moved east across central and east central Wisconsin during the late evening and overnight hours. As the storms moved east they dropped quite a bit of penny to quarter size hail, before producing three microbursts in Calumet county that caused significant damage.The most severe of three microbursts created a damage path from 4.5 miles southwest of Hilbert to 3.5 miles south of Hilbert. The straight-line winds associated with this microburst reached an estimated 95 to 100 mph, damaging or destroying three barns and numerous agricultural buildings. One of the destroyed barns was made of 12 inch by 12 inch timbers. This storm also damaged roofs and downed trees and power lines. Two large oak trees with no leaves were uprooted in the microburst area. Hail the size of half dollars was reported shortly after the strong winds moved through.The second microburst resulted in a damage path from 3.5 miles south of Chilton to New Holstein. The winds associated with this microburst were estimated at nearly 70 mph. This storm damaged at least three barns, blowing the west end out of one of them and blowing a portion of a barn through a house. It also knocked a tree onto a house and downed other trees that caused damage to power lines. A park in New Holstein had several trees snapped off 6 feet or more above the ground.The third microburst moved out of Fond du Lac county and into far southern Calumet county, about 4.3 miles south of New Holstein, with winds estimated at approximately 80 mph. This storm downed or damaged multiple barns, toppled trees, tore the roofs from garages, upended boats and campers and damaged a shed and a silo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 13, 1:45 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 13, 1:45 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT THU APR 13 2006

.SHORT TERM...TNGT AND FRI. MAIN FCST FOCUS TO BE ON CONVECTIVE
POTENTIAL TNGT AND ANY RISK OF SVR TSTMS.

THE 18Z MSAS SFC ANALYSIS PLACED A RDG OF HI PRES OVR THE GREAT LKS WITH
AN AREA OF LOW PRES SITUATED OVR SE ND. A WRMFNT EXTENDED E-SE FROM THE
LOW THRU SW MN...NE IA TO NRN IL. TEMPS SOUTH OF THE WRMFNT HAD JUMPED
INTO THE 70S AND 80S WITH DEW POINTS IN THE 50S AND 60S. THE RADAR
MOSAIC PAINTED A NARROW BAND OF LGT SHWRS/SPRINKLES ACROSS THE NE HALF
OF WI.

BROAD SW FLOW JUST ABV THE SFC WL NOT ONLY BRING GULF MSTR NWD INTO WI
TNGT...BUT ALSO BRING THE WRMFNT INTO SRN WI. THE LOW PRES IS FCST TO
MOV SE ALONG THIS FNT AND RESIDE OVR SRN WI AT 06Z FRI AND SRN LWR MI BY
12Z FRI. MSTR AND INSTABILITY TO BE ON THE INCREASE OVR WI THIS EVENING
AHD OF THE APPROACHING SFC LOW. DEW PTS TO RISE INTO THE 50S JUST SOUTH
OF THE FCST AREA WHILE LAPSE RATES CONT TO STEEPEN (7.5C/KM). STG
SHEARING PROFILE ADVERTISED BY THE MDLS COMBINED WITH THIS MSTR AND
INSTABILITY...MAY ALLOW A FEW OF THE ANTICIPATED TSTMS TO BECOME SVR
MAINLY ACROSS SRN SECTIONS OF NE WI CLOSER TO THE WRMFNT. DUE TO THE LOW
WET-BULM HGTS...LRG HAIL APRS TO BE THE PRIMARY THREAT. STG SUBSIDENCE
BEGINS TO BUILD INTO THE RGN LTR TNGT BRINGING PCPN TO AN ABRUPT END
WITH EVEN SOME DECREASE IN CLDS ACROSS CNTRL WI TOWARD DAYBREAK. HAVE
KEPT PATCHY FOG OVR INLAND LOCATIONS WHERE WNDS WL BE LGT ENUF AND
LINGERING LOW-LVL MSTR TO EXIST FROM THE RAINFALL. HAVE ALSO RAISED MIN
TEMPS ANYWHERE FROM 2 TO 10 DEGS DUE TO CLDS AND LACK OF CAA.

SUBSIDENCE AND DRIER AIR TO BE THE MAIN WEATHER PLAYERS FOR FRI AS A
WEAK BUBBLE OF HI PRES BEGINS TO BUILD INTO FROM THE UPR MIDWEST. LACK
OF CLDS OR LOW LVL INVERSIONS SHOULD ALLOW FOR GOOD MIXING TO TAKE PLACE
FRI. 8H TEMPS STILL IN THE +8 TO +10C RANGE SHOULD ALLOW TEMPS TO RETURN
TO THE 70S (EVEN ALONG THE LK AS WNDS TO BE W-NW).

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.
HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FRIDAY NIGHT...THEN
SLIDE EAST OF WISCONSIN ON SATURDAY BEFORE NEXT SYSTEM APPROACHES
FROM THE WEST. NEW MODEL RUNS TODAY ARE SLOWER WITH THE SYSTEM...
SO WE SHOULD SEE MORE SUN DURING THE MORNING HOURS WITH INCREASING
CLOUDINESS DURING THE AFTERNOON. RAISED MAX TEMPERATURES MOST PLACES
WITH GREATEST INCREASES AWAY FROM THE LAKE. QUESTION IS HOW WARM
EACH CENTRAL WISCONSIN WILL GET BEFORE SYNOPTIC AND LAND/LAKE
BREEZE FLOW COMES ONSHORE DURING THE AFTERNOON. FEELING IS EAST
CENTRAL WISCONSIN WILL COOL DOWN A FEW DEGREES DUE TO THE
INCREASING EASTERLY FLOW AND THE INCREASING CLOUDINESS.

WITH THE SLOWER ONSET OF THE PRECIPITATION...SLOWED DOWN THE TIMING
OF THE PRECIPITATION IN GRIDS WITH MOST LOCATIONS (EXCEPT CENTRAL
WISCONSIN) WITH THE CHANCE OF SHOWERS AFTER MIDNIGHT. ALSO SCALED
BACK THUNDERSTORM WORDING TO ISOLATED. BEST INSTABILITY TO OUR
SOUTH.

FOR SUNDAY...TEMPERATURES WILL BE TRICKY AS LOW PRESSURE SYSTEM
MOVING FURTH SOUTH THAN YESTERDAYS MODELS. THINK THERE WILL BE SOME
PARTIAL CLEARING DURING THE AFTERNOON TO ALLOW TEMPERATURES TO
WARM SLIGHTLY HIGHER THAN PREVIOUS FORECAST. ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL COME TUESDAY NIGHT AS FRONT PUSHES
THROUGH THE AREA. THE REMAINDER OF THE EXTENDED FORECAST IS VERY
MUDDLED AS SIGNIFICANT DIFFERENCE ARISE IN THE UPPER AIR PATTERN.
ECMWF/CANADIAN MORE PROGRESSIVE WHILE GFS CLOSED OFF UPPER LOW
OVER THE CENTRAL UNITED STATES. LEANDED TOWARDS THE ECMWF SOLUTION
WHICH WOULD BE A WARMER AND DRIER SOLUTION.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/ECKBERG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Apr 13, 11:00 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 13 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER PARTS OF CENTRAL
AND EAST CENTRAL WISCONSIN LATE THIS AFTERNOON AND EVENING. SOUTHERLY
WINDS AHEAD OF AN AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL
CONTINUE TO PULL GULF MOISTURE NORTHWARD INTO THE REGION THIS AFTERNOON.
A WARM FRONT IS FORECAST TO LIFT NORTHEAST INTO SOUTHERN WISCONSIN BY
THIS EVENING. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE AND WITH
INCREASING WINDS ALOFT...SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY
RISK IS LARGE HAIL...AND IS MAINLY SOUTH AND WEST OF A LINE FROM MOSINEE
TO OSHKOSH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND WEDNESDAY. BE SURE TO
MONITOR LATER FORECASTS WHICH WILL BETTER BE ABLE TO DETERMINE THE RISK
OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-564-141700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1200 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. SOME
OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND WEDNESDAY.

KALLAS
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 133 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

20 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marathon

When
April 13, 8:12 PM CST to 8:16 PM CST
Where
Marathon County, 2 mi N of Wausau
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -89.633

Hail, Marathon

When
April 13, 8:25 PM CST to 8:37 PM CST
Where
Marathon County, Spencer
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -90.283

Hail, Wood

When
April 13, 9:00 PM CST
Where
Wood County, Pittsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -90.133

Hail, Marathon

When
April 13, 9:18 PM CST
Where
Marathon County, Rothschild
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.883, -89.450

Hail, Wood

When
April 13, 9:34 PM CST
Where
Wood County, Rudolph
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.500, -89.800

Hail, Portage

When
April 13, 9:38 PM CST
Where
Portage County, 10 mi WNW of Stevens Pt
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.567, -89.750

Hail, Portage

When
April 13, 9:43 PM CST
Where
Portage County, Plover
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
44.450, -89.533

Hail, Portage

When
April 13, 9:48 PM CST
Where
Portage County, Stevens Pt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -89.567

Hail, Marinette

When
April 13, 9:52 PM CST to 9:55 PM CST
Where
Marinette County, Harmony
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.100, -87.817

Hail, Waupaca

When
April 13, 10:01 PM CST
Where
Waupaca County, Waupaca
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -89.067

Hail, Marinette

When
April 13, 10:03 PM CST
Where
Marinette County, Marinette
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.100, -87.617

Hail, Portage

When
April 13, 10:03 PM CST
Where
Portage County, Stevens Pt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -89.567

Hail, Waupaca

When
April 13, 10:07 PM CST
Where
Waupaca County, 1 mi E of Waupaca
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -89.050

Hail, Waupaca

When
April 13, 10:20 PM CST
Where
Waupaca County, Waupaca
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -89.067

Hail, Outagamie

When
April 13, 10:41 PM CST
Where
Outagamie County, 1 mi E of Appleton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
44.267, -88.383

Hail, Calumet

When
April 13, 10:41 PM CST
Where
Calumet County, Darboy
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
44.233, -88.383

Hail, Winnebago

When
April 13, 10:45 PM CST to 10:49 PM CST
Where
Winnebago County, Neenah
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -88.450

Thunderstorm Wind, Calumet

When
April 13, 10:57 PM CST to 11:02 PM CST
Where
Calumet County, 5 mi SW of Hilbert
Measured
85 kt (98 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
44.083, -88.233

Hail, Calumet

When
April 13, 11:04 PM CST
Where
Calumet County, 5 mi SW of Hilbert
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.083, -88.233

Thunderstorm Wind, Calumet

When
April 13, 11:13 PM CST to 11:19 PM CST
Where
Calumet County, 4 mi S of Chilton
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
43.983, -88.167

Hail, Calumet

When
April 13, 11:14 PM CST
Where
Calumet County, Chilton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -88.167

Thunderstorm Wind, Calumet

When
April 13, 11:17 PM CST to 11:18 PM CST
Where
Calumet County, 4 mi SW of New Holstein
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
43.900, -88.150

Hail, Manitowoc

When
April 13, 11:34 PM CST
Where
Manitowoc County, 9 mi SSW of Manitowoc
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
43.967, -87.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502928, 5502929, 5502930, 5502931, 5502932, 5502933, 5502934, 5502935, 5502936, 5502937, 5502938, 5502939, 5502940, 5502941, 5502942, 5502943, 5502944, 5502948, 5502945, 5502949, 5502946, 5502950, 5502947.